Virginia, 2004

Damaging Wind in Virginia, June 26, 2004

June 26, 2004 · NWS AKQ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 26, 1:35 AM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 26, 1:35 AM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
235 AM EDT SAT JUN 26 2004

.SYNOPSIS...
LRG AREA OF RAIN/EMBDD TSTMS MOVG ACRS CWA ATTM ASSOCD WITH MID LVL
VORT MAX. XPC MOST PRECIP TO BE ALG/E OF CHESAPEAKE BAY BY 12Z...
WIHT LINGERING POTENTIAL FOR WINDELY SCT SHWRS/ISOLD TSTM LTR THIS
AFTERNOON XTRM SE ZONES. COOLER/DRIER AMS COMING IN LTR TODAY/TNGT...
AND SHOULD MAKE FOR A BEAUTIFUL DAY ON SUN. NEXT UPR SYS AND ASSOCD
PCPN TO AFFECT RGN MON/MON NGT...WITH DRY WX MIDWEEK PD.

&&

.SHORT TERM...
APPRS VORT MAX AND ASSOCD PCPN WORKING ACROSS CWA ATTM. ONCE THIS
PRECIP EXITS...THINGS SHOULD BEGIN TO DRY OUT. HOWEVER...SOME
SUGGESTION...SPCLY IN ETA...THAT CDFNT MAY HANG UP TEMPORARILY INOUR
XTRM SE ZONES...AND PLAN TO KEEP SLGT CHC SHWR/TSTM THIS AREA THROUGH
DAY. HWVR...WILL MONITOR PCPN TRENDS CLOSELY NEXT HR OR SO...AND MAY
DROP PCPN SE AREAS BASED ON LATEST TRENDS. DRY/COOLER WX TNGT AND
SUN...THEN NEXT CHC FOR PCPN ON MON.
&&

.LONG TERM...
ETA/GFS SIMILAR W.R.T. NEXT SYS FOR THE 12Z MON TO 00Z TUE TIME
FRAME. THUS HAVE ADDED RAIN CHCS ERYR IN DAY MON...AS BOTH MDLS SUGG
FASTER MSTR RETURN. MDLS DIVERGE IN THE 00Z TUE TO 12Z TUE TIME
FRAME...AND HAVE SIDED WITH GFS DURING THIS PD DUE TO ITS
SUPERIOR PERFORMANCE WITH LAST 2 SYSTEMS.

 NO CHGS PLANNED TO GRIDS
BEYOND 12Z TUE...UNLESS 00Z XTNDD GUIDANCE IS RADICALLY DIFFERENT
FROM CURRENT FCST. XTNDD GFS VIA INTERNET SUGG GENLY DRY WX MID TO
LATE WEEK...AS IN CURRENT GRIDS.

&&

.AVIATION...
MVFR/IFR CONDS IN ASSOCN WITH CURRENT PRECIP SHOULD IMPROVE TO VFR
EVERYWHERE BY 18Z. VFR SUNDAY. &&

.MARINE...
NO FLAGS. SOME SURGE XPCD TNGT/ERY SUN AS COOLER/DRIER AIR COMES
IN. BUT...WILL BE SHORT LIVED AND WINDS/SEAS NOT XPCD TO REACH SCA
CRITERIA. RELATIVELY LIGHT WINDS XPCD REMAINDER OF PD.
&&

.HYDROLOGY...
WIDESPREAD .5 TO 1.0 INCH AMTS ACRS CWA WITH RAINFALL LAST 18 HOURS.
SHOULD ALLOW FOR SOME RISES ON RIVERS/STREAMS...BUT NO FLOODING XPCD.
&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
MARINE...NONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   84  58  81  59 /  30  10  10  10
OXB   79  60  76  62 /  30  10  10  10
WAL   85  62  80  63 /  30  10  10  10
FVX   86  58  84  63 /  20  10  10  10
RIC   84  60  84  65 /  20  10  10  10
PTB   87  59  84  64 /  20  10  10  10
AKQ   85  59  84  64 /  20  10  10  10
PHF   86  62  84  65 /  30  10  10  10
ORF   82  67  83  68 /  40  10  10  10
ECG   84  65  85  68 /  50  10  10  10

SAMMLER
Hazardous weather outlook, Jun 26, 4:30 AM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT SAT JUN 26 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-270900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT SAT JUN 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

SAMMLER

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jun 25, 10:40 PM EST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1140 PM EDT FRI JUN 25 2004

NCZ012>017-030>032-102-VAZ065-066-079>081-087>089-092-093-095>098-
260530-
BERTIE NC-BRUNSWICK VA-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-
DINWIDDIE VA-EASTERN CURRITUCK NC-GATES NC-GREENSVILLE VA-
HERTFORD NC-ISLE OF WIGHT VA-LUNENBURG VA-MECKLENBURG VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC-PASQUOTANK NC-PERQUIMANS NC-
PRINCE GEORGE VA-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
1140 PM EDT FRI JUN 25 2004

...THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL OVER NORTHEAST NORTH
CAROLINA AND SOUTH CENTRAL AND SOUTHEAST VIRGINIA...

AT 1145 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS SHOWERS...AND ISOLATED THUNDERSTORMS...SOME CONTAINING
TORRENTIAL RAINFALL...ACROSS MUCH OF NORTHEAST NORTH CAROLINA...AND
PORTIONS OF SOUTH CENTRAL AND INTERIOR SOUTHEAST VIRGINIA. THE
SHOWERS AND STORMS WERE MOVING NORTHEAST AROUND 30 MPH...AND WILL
AFFECT NORTHEAST NORTH CAROLINA...AND MOST OF SOUTH CENTRAL AND
SOUTHEAST VIRGINIA...INCLUDING SOUTHSIDE HAMPTON ROADS...THROUGH
130 AM.

EXPECT FREQUENT DANGEROUS LIGHTNING...AND RAINFALL TOTALS OF AN INCH
OR MORE...IN THE PATH OF THE HEAVIEST SHOWERS AND THUNDERSTORMS. SOME
PONDING OF WATER ON ROADS...AND PERHAPS SOME MINOR FLOODING OF
LOW-LYING AREAS...IS ALSO POSSIBLE. MOTORISTS SHOULD BE ALERT TO
RAPID CHANGES IN WEATHER AND ROAD CONDITIONS...AND LEAVE PLENTY OF
ROOM BETWEEN YOURSELF AND THE VEHICLE IN FRONT OF YOU. SLOW DOWN WHEN
PRECIPITATION IS FALLING...AND USE EXTRA CAUTION.

IF YOU ENCOUNTER WATER OVER THE ROADWAY...ESPECIALLY NEAR CREEKS AND
RIVERS...TURN AROUND...DONT DROWN. FIND AN ALTERNATE ROUTE...AND
AVOID DRIVING ACROSS FLOODED ROADWAYS...ESPECIALLY IF YOU DO NOT KNOW
THE DEPTH OF THE WATER.

SAMMLER
Special weather statement, Jun 26, 12:10 AM EST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
110 AM EDT SAT JUN 26 2004

VAZ060-065>067-079-260615-
BRUNSWICK VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-PRINCE EDWARD
VA-
110 AM EDT SAT JUN 26 2004

...STRONG THUNDERSTORM MOVING TOWARD LUNENBURG AND MECKLENBURG
COUNTIES...

AT 108 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 34 MILES NORTHWEST OF CHASE CITY TO 33
MILES SOUTHWEST OF CHASE CITY...OR FROM BROOKNEAL TO 8 MILES
SOUTHEAST OF TURBEVILLE...MOVING EAST AT 35 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR CHASE CITY AROUND 150 AM
EDT..VICTORIA AROUND 210 AM EDT...AND KENBRIDGE AROUND 215 AM EDT.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS LINE OF STORMS. EXPECT
FREQUENT DANGEROUS LIGHTNING AND BRIEF TORRENTIAL RAINFALL AS WELL.

SAMMLER
Special weather statement, Jun 26, 2:24 AM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
324 AM EDT SAT JUN 26 2004

MDZ022>025-VAZ070-071-073-077-078-080>086-088>091-093-094-099-100-
260900-
ACCOMACK VA-CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE VA-
GLOUCESTER VA-HENRICO VA-INLAND WORCESTER MD-ISLE OF WIGHT VA-
JAMES CITY VA-KING AND QUEEN VA-LANCASTER VA-MARYLAND BEACHES MD-
MATHEWS VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORTHAMPTON VA-NORTHUMBERLAND VA-PRINCE GEORGE VA-SOMERSET MD-
SURRY VA-SUSSEX VA-WICOMICO MD-YORK VA-
324 AM EDT SAT JUN 26 2004

AT 325 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BAND
OF SHOWERS...AND ISOLATED THUNDERSTORMS...EXTENDING FROM JUST WEST OF
THE TRI-CITIES AREA EAST NORTHEAST INTO THE VIRGINIA EASTERN
SHORE...AND THE LOWER MARYLAND EASTERN SHORE. THE PRECIPITATION WAS
MOVING EAST AROUND 30 MPH...AND WILL END IN THE RICHMOND AND TRI
CITIES AREAS BY 430 AM.

RAINFALL RATES OF ONE-HALF INCH TO ONE INCH PER HOUR WILL BE POSSIBLE
FROM THE RICHMOND AND TRI-CITIES AREAS...INTO THE MIDDLE
PENINSULA...NORTHERN NECK...LOWER MARYLAND EASTERN SHORE AND VIRGINIA
EASTERN SHORE UNTIL THE PRECIPITATION MOVES EAST OF THE AREA LATER
THIS MORNING. ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES WILL BE
POSSIBLE FROM THE MIDDLE PENINSULA AND NORTHERN NECK...INTO THE
SOUTHERN HALF OF THE DELMARVA THROUGH 8 AM.

PONDING OF WATER ON ROADS...AND PERHAPS SOME MINOR FLOODING OF
LOW-LYING AREAS...IS ALSO POSSIBLE IN AREAS RECEIVING HEAVY RAIN.
MOTORISTS SHOULD BE ALERT TO RAPID CHANGES IN WEATHER AND ROAD
CONDITIONS...AND LEAVE PLENTY OF ROOM BETWEEN YOURSELF AND THE
VEHICLE IN FRONT OF YOU. SLOW DOWN WHEN PRECIPITATION IS
FALLING...AND USE EXTRA CAUTION.

IF YOU ENCOUNTER WATER OVER THE ROADWAY...ESPECIALLY NEAR CREEKS AND
RIVERS...TURN AROUND...DONT DROWN. FIND AN ALTERNATE ROUTE...AND
AVOID DRIVING ACROSS FLOODED ROADWAYS...ESPECIALLY IF YOU DO NOT KNOW
THE DEPTH OF THE WATER.

SAMMLER
Local storm report, Jun 26, 4:12 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
512 AM EDT SAT JUN 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND GST     4 W COURTLAND           36.71N 77.14W
06/25/2004  60 MPH           SOUTHAMPTON        VA   TRAINED SPOTTER

            PINE TREE SNAPPED IN HALF AND HICKORY TREE BLOWN OVER
            NEAR INDIAN WOODS TRAIL.

&&

CULLEN

The radar

The Norfolk radar (KAKQ), 50 km away, was scanning. The volume nearest the first event began at 09:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, York

When
June 26, 4:30 AM EST
Where
York County, 4 mi NW of Yorktown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.267, -76.567

Dept of Defense Ammo Facility Supervisor reported partial roof damage. Flying debris broke windows in fire truck. Small limbs off trees and water damage inside building.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412263.